New York, 2014

Hail in New York, May 13, 2014

May 13, 2014 · NWS BGM · 1 event in 1 county or zone

Central New York was well into warm, moist and unstable air as a warm front was located across the northern half of the state. This led to the development of a severe thunderstorm during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Central New York was well into warm, moist and unstable air as a warm front was located across the northern half of the state. This led to the development of a severe thunderstorm during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 13, 5:49 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, May 13, 5:49 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
649 PM EDT TUE MAY 13 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN IN OUR VICINITY TODAY THROUGH
THURSDAY. WHILE MUCH OF THE TIME WILL BE DRY, SCATTERED SHOWERS
AND PERHAPS A FEW THUNDERSTORMS WILL BE POSSIBLE. A COLD FRONT
WILL SLOWLY MOVE EAST ON FRIDAY WITH A SOAKING RAIN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
6 PM UPDATE...LATEST LOCAL RADAR IMAGERY SHOWS THE BACKDOOR COLD
FRONT ABOUT TO MOVE THROUGH THE LOCAL BGM AREA. THIS FEATURE
EXTENDS UP THROUGH THE WESTERN MOHAWK VALLEY AND SOUTH ACROSS THE
WYOMING VALLEY. LOCATIONS EAST OF THE FEATURE ARE IN THE LOWER TO
MIDDLE 70S WHILE OVER THE CENTRAL SOUTHERN TIER AND FINGER LAKES
AREA ITS IN THE LOWER TO MIDDLE 80S. THIS BOUNDARY IS EXPECTED TO
REACH THE CENTRAL SOUTHERN TIER AND EASTERN FINGER LAKES BEFORE
STALLING AND MOVING BACK EAST. ISOLATED CONVECTION MAY FIRE ALONG
THIS BOUNDARY UNTIL EARLY EVENING WHEN CAPE AND LOW LEVEL LAPSE
RATES WILL LESSEN. CONVECTION OVER GEORGIAN BAY WHICH IS ASSOCIATED
WITH COLD FRONT MAY MOVE INTO THE NRN PTN OF CWA LATE TONIGHT BUT
BOUNDARY WILL SLOW OVERNIGHT AND CONVECTION WILL MOVE INTO A MUCH
MORE STABLE ENVIRONMENT BY THEN.

3 PM UPDATE...
A WEAK WARM FRONT IS ACROSS THE AREA WITH DEWPOINTS IN THE L60S
IN THE WEST. AS THE WARM FRONT LIFTS NE WITH A WEAK WAVE A FEW
SHOWERS AND MAYBE A TSTORM WILL GET GOING LATE TODAY AND THIS EVE.
THE UL RIDGE ALSO MOVES THROUGH CREATING A DEEPER SOUTHERLY FLOW
OF WARM AND MOIST AIR INTO THE CWA. WITH THE HIGH DEWPT
TEMPS...MIN TEMPS WILL VARY WIDELY FROM U40S EAST TO A60 FAR WEST.
DEWPTS DROP AS THE NIGHT GOES ON WITH THE EXIT OF THE WARM FRONT
AND THE COLD FRONT NEARLY STATIONARY IN ERN MICIGAN.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
3 PM UPDATE...

WED AND THU WILL BE SIMILAR TO THE LAST 2 DAYS. WEAK FORCING AND
MORE COVERAGE LATE IN THE DAY WITH DIURNAL HEATING. WED WILL BE
BETTER THAN THU AS A COLD FRONT MOVES EAST INTO NW NY THEN LIFTS
NORTH WED NGT. THU LITTLE FORCING AS WE WAIT FOR THE MAIN SHOW
WHICH IS THE COLD FRONT. A SFC LOW WILL MOVE NORTH UP THE MISS
VALLEY TO MICHIGAN THEN INTO QUEBEC AHEAD OF A DEEP DIGGING UPPER
LEVEL LOW OVER THE MIDWEST. THIS STALLS OVER THE GREAT LAKES BUT
KEEPS THE COLD FRONT MOVING THROUGH THE CWA FRIDAY. WITH THE FRONT
WILL BE A BAND OF HEAVY RAIN OF WIDESPREAD 1 TO 2 INCHES. HIGHER
AMOUNTS POSSIBLE WHICH COULD CAUSE MINOR ISOLATED HYDRO PROBLEMS.
THIS RAIN HELPED BY GOOD LIFT AND FORCING AND PWATS OF 2 TO 3
STANDARD DEVIATIONS ABOVE NORMAL. DEWPTS 60S AND TROPICAL
MOISTURE. WITH RIVERS NEAR NORMAL 1 TO 2 INCHES WOULD MOST LIKELY
NOT CAUSE ANY FLOODING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
230 PM UPDATE...
MED RANGE MODELS INDICATING CDFNT WL BE BISECTING CWA AT BEGINNING
OF LONG TERM. HV GONE WITH LKLY/CATEGORICAL POPS EAST OF I-81 WITH
CHC FURTHER BACK TO THE WEST. MAINLY SHOWERS EXPECTED FOLLOWING
FROPA. REMAINDER OF LONG TERM WL FEATURE SHOWERS EACH PD COURTESY
OF UPR LVL LOW HANGING BACK TO THE WEST. AS IS TYPICAL IN THESE
CASES, EXPECT THAT AFT 12Z SATURDAY MOST OF THE SHOWERS WL BE OF
THE MORE HIT AND MISS VARIETY WITH MOSTLY MISSES. THUS, THRU THE
END OF THE LONG TERM WL KEEP 20-30 POPS OVR ENTIRE CWA.

TEMPS DRG THE PD EXPECTED TO BE BLO NRML UNDER EXTENSIVE CLD CVR.
FOLLOWED WPC GRIDS FOR THE LONG TERM WITH NO SIGNIFICANT
DISCREPANCIES BTWN MED RANGE GUIDANCE.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THE NAM AND RAP MODELS ARE BACKING OFF ON THE EXTENT OF THE
PROJECTED MARINE LAYER FOR THE OVERNIGHT HOURS. OUR LATEST
FORECAST INCLUDES A TEMPO PERIOD FOR MVFR TO BORDERLINE IFR
CEILINGS FROM AVP UP TO ITH.

MODEL SOUNDINGS SUGGEST A BURN OFF BETWEEN 13Z AND 15Z, THEN A
PARTLY SUNNY AFTERNOON WITH A SCATTERED CU DECK BETWEEN 3500 AND
5000 FEET.

THERE IS A SLIGHT CHANCE FOR AN AFTERNOON SHOWER OR THUNDERSTORM.

OUTLOOK...

WED NGT/THUR...MAINLY VFR, BUT POSSIBLE MVFR PDS IN SHOWERS AND
THUNDERSTORMS.

THUR NGT/FRI...MVFR AND POSSIBLE IFR RESTRICTIONS IN SHRA/TSRA AS
COLD FRONT STALLS NEAR AREA.

SAT...MVFR RESTRICTIONS POSSIBLE EARLY, BECOMING VFR DURING THE
AFTERNOON.

SUN...MVFR RESTRICTIONS POSSIBLE IN ISOLATED SHOWERS BUT MAINLY
VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...RRM/TAC
SHORT TERM...TAC
LONG TERM...PVN
AVIATION...DJP
Hazardous weather outlook, May 13, 12:51 PM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
151 PM EDT TUE MAY 13 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
151 PM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WITH RAIN WILL SLOWLY MOVE EAST THROUGH THE AREA
FRIDAY. 1 TO 2 INCHES IS POSSIBLE WITH LOCALIZED HIGHER AMOUNTS
THURSDAY NIGHT AND FRIDAY. THE HIGHER AMOUNTS OF RAIN COULD CAUSE
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 13, 7:18 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             WHEELER                 42.43N  77.33W
05/13/2014  E0.75 INCH       STEUBEN            NY   PUBLIC

&&

JML
Special weather statement, May 13, 7:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
830 PM EDT TUE MAY 13 2014

NYZ015-022-023-140100-
SCHUYLER NY-STEUBEN NY-YATES NY-
830 PM EDT TUE MAY 13 2014

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEUBEN...
SOUTHEASTERN YATES AND WEST CENTRAL SCHUYLER COUNTIES...

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HAMMONDSPORT...
  AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  URBANA AT 835 PM EDT...
  BRADFORD AT 840 PM EDT...
  KEUKA AND PULTENEY AT 845 PM EDT...
  TYRONE AND WESTON AT 850 PM EDT...
  ALTAY AND DUNDEE AT 900 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4264 7700 4245 7685 4228 7723 4246 7738

/DJP
Local storm report, May 13, 7:40 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             HAMMONDSPORT            42.41N  77.22W
05/13/2014  E0.88 INCH       STEUBEN            NY   PUBLIC

&&

JML
Local storm report, May 13, 7:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
852 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             BRADFORD                42.37N  77.10W
05/13/2014  E1.00 INCH       STEUBEN            NY   PUBLIC

&&

JML
Local storm report, May 13, 8:05 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             WATKINS GLEN            42.38N  76.87W
05/13/2014  M0.75 INCH       SCHUYLER           NY   PUBLIC

&&

JML
Special weather statement, May 13, 8:05 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT TUE MAY 13 2014

NYZ016-017-140130-
CAYUGA NY-SENECA NY-
905 PM EDT TUE MAY 13 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAYUGA AND
NORTHERN SENECA COUNTIES...

* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  STRONG GUSTY WINDS.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 13 MILES NORTHWEST OF WATERLOO TO 10 MILES SOUTHWEST
  OF WATERLOO...AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WATERLOO AND MAC DOUGALL AT 915 PM EDT...
  MAGEE AND FAYETTE AT 920 PM EDT...
  CAYUGA LAKE STATE PARK AND CAYUGA AT 925 PM EDT...
  UNION SPRINGS AND MONTEZUMA AT 930 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4288 7697 4301 7697 4302 7696 4303 7672
      4303 7650 4275 7648 4276 7698 4277 7699
      4287 7699

RRM

The radar

The Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Steuben

When
May 13, 8:10 PM EST
Where
Steuben County, Bradford
Measured
1 in hail
Reported by
Public
Coordinates
42.370, -77.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508850.